Jump to content

Do you want up to date information about Scleroderma? Check out our Medical pages at www.sclero.org for all your Scleroderma questions!


Put onto Methotrexate

  • Please log in to reply
6 replies to this topic

#1 winnie97


    Bronze Member

  • Members
  • PipPip
  • 22 posts

Posted 11 March 2010 - 09:32 PM


I was only recently diagnosed with limited systemic sclerosis in December, since then I have been on steroids. I had an appointment to see consultant yesterday and was hoping that she would take me off the steroids.

Unfortunately my symptoms haven't stabilised yet so she is keeping me on the steroids for the next 4 months at least. She has also prescribed me methotrexate to hopefully settle things down.

Has anyone had any experience of being on this and what's it like? The side effects don't sound very nice. I have to go to the hospital every 2 weeks now for bloods tests as I've been put on this.

I'm also a bit concerned as I'm still losing weight even though I'm on the steroids. I've lost 7lbs since holiday.


#2 lizzie


    Senior Silver Member

  • Members
  • PipPipPipPipPip
  • 497 posts
  • Location: UK

Posted 12 March 2010 - 11:24 AM

Hi Di, I have been taking Methotrexate for about 9 months now - I inject it subcutaneously once a week. I feel a bit nauseated and tired for a couple of days after - but on the whole have not found it too bad. My rheumtatologist is of the opinion that it has had a very good effect on my skin, which has become less tight-in fact it feels almost normal to me now.


#3 Amanda Thorpe

Amanda Thorpe

    Platinum Plus Member

  • ISN Senior Support Specialist
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,921 posts
  • Location:U.K.

Posted 12 March 2010 - 11:48 AM

Hello Winnie

I am on methotrexate having had to stop taking mycophenolate due to side effects. The methotrexate caused muscle cramp type pain in my thighs the first few weeks but this went away, now I just have nausea and tiredness for a few days afterwards. I can't actually identify any improvements on it though and I've been on it for about 8 months or so.

I hope it works well for you and make sure you have regular blood tests.

Take care.
Amanda Thorpe
ISN Sclero Forums Senior Support Specialist
ISN Video Presentations Manager
ISN Blogger

(Retired) ISN Sclero Forums Assistant Manager

(Retired) ISN Email Support Specialist
International Scleroderma Network (ISN)

#4 janey


    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPip
  • 2,118 posts
  • Location:New Mexico

Posted 12 March 2010 - 04:17 PM

Methotrexate was the first immunosuppresant that I was put on. I was on it for three years, the last 2.5 years, I was doing weekly injections. Believe it or not, I actually preferred the injections over the pills because the side effects were hardly noticeable. With the pills, I had nausea and some stomach upset. It helped a lot to take them with a meal. I guess the most disturbing side effect was hair loss. My hair thinned, but a different haircut solved the problem. I did see significant differences in my scleroderma symptoms about 3 months after taking the methotrexate. In fact, I credit it with having the greatest effect on getting my disease under control. I hope it works well for you. Please let us know how you are doing.

Here's a link to some studies of scleroderma and methotrexate if you're interested.
Janey Willis
ISN Support Specialist
(Retired) ISN Assistant Webmaster
(Retired) ISN News Director
(Retired) ISN Technical Writer for Training Manuals
International Scleroderma Network (ISN)

#5 Purr


    Silver Member

  • Members
  • PipPipPipPip
  • 264 posts
  • Location:Kokomo IN

Posted 13 March 2010 - 04:33 AM

My experience is the same as Janey's. I have been on methotrexate since Oct. '07 and went to the injection in December. I definitely prefer the injection because of lack of side effects. I didn't experience any hair loss though.

Christyh (Purr)
Love makes the world go around!

#6 debonair susie

debonair susie

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPip
  • 1,638 posts
  • Location:(United States)

Posted 13 March 2010 - 11:02 AM

Hi Di,

I first took the pill-form MTX, but found it too expensive, so went to actually drinking it in my juice (1X/wk) and then spoke to my doctor about the same issue as Lizzie, two days of nausea/fatigue. So, she suggested I start injecting sub-cue, to curb the nausea.
I used MTX for 13 years.
Special Hugs,

Susie Kraft
ISN Support Specialist
ISN Chat Host
International Scleroderma Network (ISN)

#7 Honey


    Senior Bronze Member

  • Members
  • PipPipPip
  • 55 posts

Posted 15 March 2010 - 01:47 AM


I was diagnosed with Systemic Sclerosis (Scleroderma) in January, 09. My doctor put me on MTX right away (7.5mg 1x week). I didn't have any side effects except a headache every now and then. I take it on Saturday to give me a full day to rest in the event it wants to react in me. I teach Yoga M-F and can't take a chance of feeling ill from it on those days.

It took about 5 months before I noticed the good it is doing. I am no longer fatigued all the time, although I have to watch how much energy I exert at one time, or I will fatigue. Joints are still tight, but they don't hurt as much. I don't, however, notice any improvement in my skin involvement (still hope). It is still very tight and hard.

I, too, have lost a total of 20 pounds with the disease, 15 prior to diagnosis and another 5 after diagnosis. It was one of the symptoms that caused me concern when seeking help in why I was feeling like I did, along with a change in the pigment in my feet, pain in my feet, joint indications, and daily fatigue.

In one of my blood tests 6 months ago, it was determined that I have Grave's Disease, something that can accompany Scleroderma. My thyroid was overactive and that may have contributed a bit to the weight loss. With medication, it is under control, and my endocrinologist has even lowered the mg I am taking daily. But sadly, my weight has not increased. I used to weigh 120, and if I weigh 100, I am happy. Most times it is 95-100.

You are not alone. That is one of the comforts of this site. Many others are suffering with their individual health battles, but one thing is certain. We can fight together.

Kind regards,